Colorado, 2005

Hail in Colorado, May 23, 2005

May 23, 2005 · NWS PUB · 8 events in 5 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 23, 3:20 AM MST, 9 hours 58 minutes earlier.

Area forecast discussion, May 23, 3:20 AM MST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
420 AM MDT MON MAY 23 2005

.SHORT TERM...
(TODAY AND TONIGHT)

...SEVERE POTENTIAL OVER THE EAST AGAIN TODAY...
...SNOWMELT FLOOD POTENTIAL CONTINUES...

LOTS OF LOW LEVEL MOISTURE FEEDING INTO THE EAST THIS MORNING...
BEHIND LAST EVENINGS CONVECTION OVER THE PLAINS.  DEWS ARE IN THE
LOW AND MID 60S ACROSS THE FAR EASTERN PLAINS...WITH GENERALLY LOW
TO MID 50S UP AGAINST THE MOUNTAINS...INCLUDING THE I-25 CORRIDOR.
11-3.9 IMAGERY SHOWS LOWS CLOUDS OVER THE PLAINS EAST OF LA
LA JUNTA...TRYING TO WORK UP THE ARKANSAS.  HAVE ADDED SOME
MORNING LOW CLOUDS/PATCHY FOG TO THE GRIDS OVER THE PLAINS FOR EARLY
THIS MORNING.  MODELS/WV IMAGERY SEEM TO HAVE A GOOD DEAL OF DRY
AIR MOVING IN THIS AFTERNOON...AS FAR EAST AS THE I-25 CORRIDOR...
BUT HOLDING ONTO THE LOW LEVEL MOISTURE FARTHER EAST.  NOT SURE
WHAT TO THINK OF THIS.  MODELS HAVE I-25 CORRIDOR DEWS DROPPING FROM
THEIR CURRENT LEVELS IN THE LOW AND MID 50S TO THE LOW AND MID 30S
BY 21Z.  YET SURFACE WINDS ARE FORECAST TO REMAIN LIGHT AND
EASTERLY.  SUCH A DROP IN DEWS SEEMS PRETTY EXTREME.  I REALIZE...
OF COURSE...THAT SOMETIMES THE MODELS MAKE THESE CALCULATIONS A LOT
BETTER THAN ME.  SO...IM NOT BLOWING THEM OFF...JUST BEING
SUSPICIOUS.  ANYWAY...WILL KEEP CURRENT ISOLATED TO SCATTERED POPS
GOING AS IS...AND CONTINUE THE SEVERE THREAT PER SPC DAY 1 OUTLOOK
FOR THE EASTERN PLAINS.  CAPES OVER THE EAST WILL AT LEAST REACH
THE 1000-2000 J/KG RANGE.  CIN LOOKS TO BE GONE BY MID TO LATE
AFTERNOON.  SHEAR IS THERE...WITH 0-6KM BULK VALUES OF AT LEAST
40KTS OR SO.  ACCORDING TO EVENING SHIFT YESTERDAY...SEVERE STORMS
THAT DEVELOPED AROUND KTAD HAD NO TROUBLE ROTATING. SO...WILL
MENTION A FEW SEVERE STORMS AFTER 200 PM TODAY ON THE EASTERN
PLAINS.

FLOOD POTENTIAL CONTINUES IN THE UPPER RIO GRANDE BASIN.  LATEST
REPORTS FROM THE RIO GRANDE AT DEL NORTE RIVER GAGE HAVE THE RIVER
STAGE BETWEEN 5.3 AND 5.4 FEET...JUST 1-2 TENTHS OF A FOOT BELOW
FLOOD STAGE.  MODELS HAVE THE RIVER GOING ABOVE FLOOD STAGE THIS
MORNING AND THEN REMAINING NEAR OR A LITTLE ABOVE FLOOD STAGE UNTIL
THURSDAY AFTERNOON.  LATEST READINGS FROM THE RIVER GAGE HAVE
ACTUALLY SLOWED THE PACE OF THE RISE...OR EVEN DROPPED THE RIVER
LEVEL JUST A BIT.  THIS MAKES NO SENSE AS YESTERDAY WAS JUST AS HOT
IN THE SAN JUANS AS THE DAY BEFORE...AND THERE IS STILL AMPLE SNOW
TO MELT...SO WOULD EXPECT A CONTINUED STEEP RISING LIMB UNTIL ALL OF
YESTERDAYS RUNOFF MOVES THROUGH THE RIVER AT DEL NORTE.  THIS
HASNT BEEN OCCURRING UNTIL BETWEEN 6 AND 9 AM EACH DAY.  NOT SURE IF
SOME WATER IS BEING DIVERTED...OR IF MAYBE SOME WATER IS
SPILLING OUT OF THE RIVER BANKS SOMEWHERE.  THE RIO GRANDE AT
ALAMOSA IS NOW WITHIN A COUPLE FEET OF FLOOD STAGE.  WILL CONTINUE TO
MONITOR. SMALL STREAM FLOOD ADVISORY WILL CONTINUE FOR THE UPPER RIO
GRANDE BASIN AS PLENTY OF SMALL STREAMS ARE BANKFULL OR OUT OF BANKS
ACCORDING TO LATEST DCP REPORTS.  IN THE ARKANSAS BASIN...RIVERS AND
STREAMS CONTINUE TO RISE BUT ARE STILL WITHIN BANKS.  A FEW POINTS...
INCLUDING THE ARKANSAS AT LEADVILLE...AND THE PURGATOIRE AT MADRID
ARE GETTING WITHIN A COUPLE FEET OF FLOOD STAGE.  WILL CONTINUE TO
MONITOR THESE. LOOK FOR AN UPDATED FLOOD WARNING...FLOOD ADVISORY...
AND FLOOD POTENTIAL OUTLOOK THIS MORNING. LW

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

GENERAL TREND FOR THE EXTENDED FORECAST CONTINUES TO BE ONE OF WARM
CONDITIONS FOR THE WESTERN MTS AND HIGH VALLEYS...WITH A DAILY
THREAT OF AFTN AND EVE CONVECTION FOR THE E PLAINS AND E SLOPES.
THIS IS DUE TO THE HIGH PRESSURE PERSISTING OVER THE DESERT
SW...WITH MULTIPLE SURGES MOVING ACROSS THE N ROCKIES AND N
PLAINS. BY THURS THE RIDGE AMPLIFIES OVER THE WESTERN US...
DEVELOPING NW FLOW ALOFT FOR THE STATE. HOWEVER...LATEST RUNS OF NAM
AND GFS INDICATE A SLIGHT CHANGE FOR TUE AND WED.

TUESDAY: MODELS ARE SHOWING A DELAY IN THE ONSET OF PCPN FOR THE CWA
TUESDAY AFTN EVEN THOUGH LOW LEVEL EASTERLY MOISTURE FEED IS STILL
THERE. THIS TRANSLATES TO SLIGHTLY WARMER MAX TEMPS...WITH PCPN
DEVELOPING ACROSS THE E PLAINS AND E SLOPES OF THE SOUTHERN FRONT
RANGE MID TO LATE AFTN. DURING THE EVENING ISOLATED CONVECTION IS
POSSIBLE OVER THE CENT MTS...SO HAD TO ADD POPS THERE. IN ADDITION...
INCREASED MAX TEMPS FOR THE EAST BY 2 TO 5 DEGREES EVEN THOUGH THIS
IS STILL BELOW LATEST GUIDANCE. WANTED TO MOVE THE FORECAST IN THAT
DIRECTION...BUT NOT CONFIDENT ENOUGH TO BUY THE SOLUTION WHOLESALE
SINCE THIS IS A RECENT DEVELOPMENT. FINALLY...MCS IS EXPECTED TO
DEVELOP OVER THE CENT PLAINS LATE NIGHT AND PERSIST ALL NIGHT...SO
INTRODUCED ISOLATED TO LOW SCATTERED POPS FOR THE FAR E OVERNIGHT.

WEDNESDAY: WASH-BACK FROM THE MCS SHOULD FEED PLENTY OF MOISTURE
INTO THE E PLAINS WED MORN...AND LATEST GUIDANCE COOLED MAX TEMPS
CONSIDERABLY. PAINTED ALL OF THE E PLAINS AND E MTS WITH ISOLATED
POPS BEGINNING AT NOON...BUT THIS WILL HAVE TO BE FINE TUNED IN
LATER FORECAST PACKAGES. INCREASED CLOUD COVER AS WELL.

THURSDAY THROUGH SUNDAY: VERY LITTLE ADJUSTMENTS NEEDED AND MADE AT
THIS POINT IN THE FORECAST. THERE IS THE HINT OF THE BEGINNING OF
SOME WARMING FOR THE E ON SUNDAY...BUT FOR NOW ISOLATED AFTN AND
EVE POPS DAILY FOR THE EAST LOOKS REASONABLE. AS FOR THE WEST...
FULLY EXPECT LINGERING HYDROLOGIC CONCERNS INTO NEXT WEEKEND AS THE
TEMPS STAY ABOVE NORMAL. MIN TEMPS TRY TO TREND DOWN TOWARDS FREEZING
FOR THE HIGHER ELEVATIONS BY SAT WHICH WOULD ALLEVIATE THE NOCTURNAL
SNOWMELT. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50/27
Hazardous weather outlook, May 23, 11:40 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1240 PM MDT MON MAY 23 2005

COZ058>089-093>099-241300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1240 PM MDT MON MAY 23 2005

...FLOOD WARNING IN EFFECT FOR THE UPPER RIO GRANDE AT DEL
NORTE UNTIL THURSDAY AFTERNOON...
...URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE UPPER RIO GRANDE
BASIN IN EFFECT UNTIL WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL OCCUR OVER THE EASTERN PLAINS OF
COLORADO THIS AFTERNOON. A FEW OF THESE STORMS WILL BE SEVERE AND
BE CAPABLE OF VERY LARGE HAIL AND WIND GUSTS TO 70 MPH. A TORNADO OR
TWO MAY OCCUR WITH THE BEST CHANCES LOCATED EAST OF A LINE FROM
BLACK FORREST TO LA JUNTA TO SPRINGFIELD. A SEVERE THUNDERSTORM
WATCH OR TORNADO WATCH MAY BE NEEDED FOR THE EASTERN PLAINS THIS
AFTERNOON.

HIGH FLOWS WILL CONTINUE ACROSS THE UPPER RIO GRANDE BASIN TODAY AND
TONIGHT. A FLOOD WARNING IS IN EFFECT FOR THE UPPER RIO GRANDE AT DEL
NORTE WHERE THE RIVER IS EXPECTED TO REACH FLOOD STAGE THIS MORNING.
AS OF 6 AM MONDAY...THE RIVER WAS 2 TENTHS OF A FOOT BELOW FLOOD
STAGE.

NUMEROUS SMALLER STREAMS ACROSS THE UPPER RIO GRANDE BASIN WILL
CONTINUE TO SEE MINOR LOWLAND FLOODING THROUGH AT LEAST WEDNESDAY
MORNING. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT
THROUGH WEDNESDAY MORNING FOR THESE AREAS.  THIS INCLUDES THE SAN
LUIS VALLEY.

IN THE ARKANSAS BASIN...INCLUDING LAKE AND CHAFFEE COUNTIES...AND
EVERYTHING EAST OF THE SANGRE DE CRISTO MOUNTAINS...RIVERS AND
STREAMS ARE EXPECTED TO RUN HIGH AND FAST TODAY...BUT THEY SHOULD
REMAIN WITHIN THEIR BANKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

IN ADDITION TO THE SNOWMELT FLOOD POTENTIAL MENTIONED IN THE DAY
ONE SECTION OF THIS OUTLOOK...THE THREAT OF SEVERE STORMS WILL
PERSIST THROUGH THE WEEK. A COMBINATION OF NORTHWEST FLOW ALOFT AND
LOW LEVEL UPSLOPE FLOW...WILL SET THE STAGE FOR ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY...WITH A FEW STORMS LIKELY BEING
SEVERE.

FOR MORE DETAILS ON THE ONGOING SNOWMELT FLOOD POTENTIAL OVER
SOUTHERN COLORADO...PLEASE LINK TO THE WEB SITE FOR THE NATIONAL
WEATHER SERVICE IN PUEBLO AT WEATHER.GOV/PUB.  CLICK ON THE NEWS OF
THE DAY LINKS...OR THE MAP OF SOUTH CENTRAL AND SOUTHEAST COLORADO.
YOU CAN ALSO CLICK ON RIVERS AND LAKES FROM THE LEFT HAND MENU
...AND THEN CLICK ON TEXT PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ALONG THE I-25 CORRIDOR AND THE SOUTHEAST PLAINS AFTER 1 PM
TODAY.

HODANISH/LW/MM

The radar

The Pueblo radar (KPUX), 45 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, El Paso

When
May 23, 1:18 PM MST to 1:25 PM MST
Where
El Paso County, 4 mi NW of Rush
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -104.133

Hail, Las Animas

When
May 23, 3:55 PM MST to 4:00 PM MST
Where
Las Animas County, 10 mi SSE of Kim
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -103.283

Hail, Las Animas

When
May 23, 4:05 PM MST to 4:10 PM MST
Where
Las Animas County, 5 mi E of Kim
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -103.267

Hail, Pueblo

When
May 23, 5:00 PM MST to 5:05 PM MST
Where
Pueblo County, 3 mi SW of Pueblo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -104.633

Hail, Otero

When
May 23, 6:19 PM MST to 6:24 PM MST
Where
Otero County, Swink
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -103.633

Hail, Otero

When
May 23, 6:34 PM MST to 6:39 PM MST
Where
Otero County, La Junta
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -103.550

Hail, Otero

When
May 23, 6:52 PM MST to 6:57 PM MST
Where
Otero County, 2 mi S of La Junta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -103.550

Hail, Kiowa

When
May 23, 7:15 PM MST to 7:20 PM MST
Where
Kiowa County, Haswell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -103.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448837, 5448838, 5448839, 5448840, 5448841, 5448842, 5448843, 5448844.